Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Can hypertension cause panic attack?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I have panic attacks. Can they cause hypertension? Last night i had both hypertension and a panic attack. After i was injected with sugar, my panic attack seemed to go away. Could sugar help reduce panic attacks?Additional information. The sugar levels in my body was very low during hypertension and panic attack.
Posted Fri, 1 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Panic attacks can be associated with not only psychological symptoms but also with physiological changes. Increase in heart rate, increase in blood presure, increase in respiratory rate, etc. are some of the physiological changes which happen in a panic attack. The reason is because, dring a panic attack, there is an hyperarousal or hyperactivation of the autonomic nervous system, which in turn can result in such symptoms, including an increase in BP. So, to answer your question, panic attacks can indeed cause transient hypertension.

Now, it has also been found that hypoglycemia is one of the factors which can trigger a panic attack. So, it could be very well possible that your low blood sugars could have actually triggered the panic attack, which in turn could have got relieved by the administration of sugar.

I would suggest that you avoid hypoglycemia in the future by taking regular meals and avoiding overexertion and stress. Also, just to be sure that we are not missing an independent problem of hypertension, it would be advisable to regularly monitor your BP for a week or so.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor